Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Painful menstrual cycle after delivery. Scan showed bulky uterus with adenomyosis. Required treatment?

Mar 2016
User rating for this question
Very Good
Answered by

Practicing since : 2011
Answered : 4045 Questions
Respected Doctor,
I came to know about your expertise and knowledge in treatment of gynaeco problems through few websites, my wife aged about 23 years mother of 2 year gal baby used to have mild stomach ache during periods and it increased more after having a baby, now from past 2-3 months she is having execessive bleeding during periods and severe stomach aches daily from past 1 month, doctor had given few pain killers which she needs to take daily, latest doctor asked for a fresh scan of which report says IMPRESSION : BULKY UTERUS WITH POSSIBILITY OF ADENOMYOSIS.
For this doctor has told that she will try giving a injection (probably some contraceptive) each on after 2-3 day of period for 3 months(totally 3 injection for 3 months), i am totally disturbed by this fact and need your intervention for suggestion and right treatment and possibility of cure.
Please do some help doctor, we have lots of hope on you.
Posted Sat, 16 Feb 2013 in Menstruation and Miscarriage
Answered by Dr. S Patra 46 minutes later

Thanks for writing to us. I have gone through your wife's history in details. As a practicing gynecologist, I take this opportunity to answer this query.

Uterine adenomyosis with bulky uterus is commonly seen in women with child bearing age group in about 30% cases. It is basically the presence of ectopic endometrial tissue within the myometrium (muscle layer of uterus).

There are several treatment modalities to treat adenomyosis with preference to preserve uterus. These are as follows:

1) Use of Non steroid anti inflammatory drugs (NSAID) or pain killer (that she used) to get relief from period pain.

2) Hormonal suppression is quite helpful. Gonadotropin-releasing hormone (GnRH) agonists, danazol and intrauterine levonorgestrel device (MIRENA) have been used in the treatment of adenomyosis.

I think that your doctor is trying progesterone injection on monthly basis. This should be continued for at least 3-6 cycles. It can cause the shrinking.

3) Now, a very effective & very patient-friendly non-surgical treatment is available. It is called Uterine Artery Embolization. It requires only 12-24 hrs hospitalization with several benefits. It has effectiveness around 93-95% in treating adenomyosis. It is mostly advisable before removing entire uterus or open surgery.

4) In case of failure of all above treatment protocol, hysterectomy (removal of entire uterus) is the ideal or safe procedure for permanent cure.

I understand you are concerned, but do not be worried. There are many treatment options available to help your wife. So please consult with your gynecologist and discuss about the options. You could try the best suited alternative if her latest treatments do not help.

Hope I have answered your query. If you have any further questions I will be happy to help.
Wish her good health.

Dr Soumen
Above answer was peer-reviewed by
Follow-up: Painful menstrual cycle after delivery. Scan showed bulky uterus with adenomyosis. Required treatment? 43 minutes later
Doctor Thanks for your answer,

I came to know from wife that the injection is depo provera, what are the sucess rate and cure from this treatment, wether the shrinking imroves and cures or this treatment is contineous. can your provide more detail on this.
Answered by Dr. S Patra 50 minutes later

Thanks for follow up query. I am trying to give answer.

depo-provera/0000" >Depo provera or depot shot contains medroxy progesterone acetate (MPA) and it is an injectable medication It is a synthetic form of progesterone that is used to inhibit ectopic endometrial growth in case of adenomyosis.

Approximately 80% to 90% of patients who complete 12 months of Depo-Provera therapy will be amenorrheic. If this treatment fails to control bleeding or shrinking, then you have the choice for method.

Also you should know about side effects of using depo provera. These includes irregular menstrual bleeding, weight gain, headaches, nausea etc. Bone density can be reduced with prolonged use of Depo-provera. However it can be reversed with low dose estrogen.

It is associated with prolonged infertility and pregnancy comes on average 9 months after stopping Depo-provera.

Therefore, I think you can consult with your treating doctor regarding this for better management of this condition.

If you do not have any clarifications, you can close the discussion and rate the answer.
Take care of her.

Dr Soumen
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor